Alabama, 2007

Damaging Wind in Alabama, August 30, 2007

August 30, 2007 · NWS BMX · 1 event in 1 county or zone

An isolated severe thunderstorm popped up during the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An isolated severe thunderstorm popped up during the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 30, 2:20 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 30, 2:20 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT THU AUG 30 2007

.SHORT TERM...THIS AFTERNOON AND TONIGHT.

THREE AREAS OF ORGANIZED CONVECTION ONGOING THIS AFTERNOON. ONE IS
MCS COVERING A LARGE PORTION OF MISSISSIPPI...SECOND IS CONVECTIVE
LINE ACROSS SOUTH CENTRAL ALABAMA NEAR MID LEVEL TROF AXIS...AND
THIRD IS LINE OF CONVECTION ACROSS NE ALABAMA MOVING SOUTHWARD. ALL
THREE AREAS WILL LIKELY IMPACT AREA THROUGH THE EARLY EVENING HOURS.
RAIN CHANCES MAY NEED TO BE RAISED TO LIKELY CATEGORY FOR THE
TONIGHT PORTION OF FORECAST IF CONVECTIVE AREAS HOLD TOGETHER. STILL
EXPECT MOST OF THE THUNDERSTORM ACTIVITY TO DISSIPATE BY 10 PM WITH
ONLY ISOLATED CONVECTION LATER TONIGHT.

58/ROSE

.LONG TERM...FRIDAY THROUGH THURSDAY.
AS WEAK UPPER LEVEL TROUGHING SHIFTS TO OUR SOUTH...MODELS ARE IN
GOOD AGREEMENT THAT UPPER LOW DEVELOPMENT WILL OCCUR ALONG THE
NORTHERN GULF COAST FRIDAY. THIS SYSTEM WILL SLOWLY RETROGRADE TO
THE WEST ACROSS SOUTHERN ALABAMA AND NORTHERN FLORIDA...AS A PORTION
OF THE SUBTROPICAL RIDGE BUILDS ACROSS THE GULF OF MEXICO FROM THE
ATLANTIC. EASTERLY TO SOUTH EASTERLY FLOW AROUND THIS SYSTEM WILL
CONTINUE TO REINFORCE THE TROPICAL MOIST AIR IN PLACE ACROSS MUCH OF
THE SOUTHEAST.

WITH THE ADDITIONAL UPPER LEVEL ENERGY AND MOIST AIR...CHANCE TO
LIKELY PRECIPITATION CHANCES WILL REMAIN THROUGH THE
WEEKEND...PARTICULARLY ACROSS THE SOUTHERN PORTIONS OF THE FORECAST
AREA. THE GREATEST COVERAGE OF RAIN WILL REMAIN IN THE AFTERNOON
HOURS AS DAYTIME HEATING INTERACTS WITH THE MOIST ATMOSPHERE.
HOWEVER...SHOWERS AND A THUNDERSTORM CANNOT BE RULED OUT DURING THE
OVERNIGHT HOURS EITHER.

AN UPPER LEVEL TROUGH MOVES ONSHORE IN THE NORTHWESTERN CONUS DURING
THE BEGINNING OF THE WORK WEEK...AND MODELS TAKE IT INTO THE CENTRAL
PLAINS BY MID WEEK. AHEAD OF THIS SYSTEM...A WEAKNESS IN THE UPPER
LEVEL RIDGE DEVELOPS ACROSS TEXAS. LONG RANGE MODELS GENERATE AN
UPPER LOW DURING THIS TIME FRAME...AND SLOWLY BRING IT NORTHWARD
ACROSS THE SOUTHERN MISSISSIPPI RIVER VALLEY AHEAD OF THE
APPROACHING TROUGH. AS THIS FEATURE DEVELOPS...WAVES OF UPPER LEVEL
ENERGY WILL MOVE ACROSS THE REGION...PROVIDING EXTRA LIFT FOR
AFTERNOON CONVECTION.

KEPT TEMPERATURES A COUPLE DEGREES ABOVE GUIDANCE AND CLIMO THROUGH
THE FORECAST PERIOD...WITH HIGHS REACHING CLOSE TO 90 DEGREES EACH
AFTERNOON.

14

&&

.AVIATION...18Z TAF DISCUSSION.

MID LEVEL TROF AXIS HAS SHIFTED TO NEAR KMGM. SCT-BKN CUMULUS THIS
AFTERNOON WITH BASES 4-5 THOUSAND FEET.  TSTM ACTIVITY WILL BE MORE
NUMEROUS ACROSS SOUTHERN PORTION OF CENTRAL ALABAMA...KMGM AND
KTOI...AND INCLUDED TEMPO TSTMS DURING THE MID TO LATE AFTERNOON.
VCTS FOR REMAINING TAF SITES AS COVERAGE WILL BE MORE LIMITED.
SCATTERED TSTMS WILL CONTINUE ACROSS SOUTHERN ALABAMA DURING THE
EVENING HOURS...WITH SCATTERED SHOWERS NORTH. CONVECTION SHOULD
DISSIPATE BY 05Z.  LIGHT FOG POSSIBLE AT SITES KMGM AND KTOI DUE TO
EXPECTED AFTERNOON RAINFALL...BUT IT SHOULD BE VERY SHORT LIVED AND
DECIDED TO NOT INCLUDE AT THIS TIME.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  87  68  88  69 /  30  50  20  40  30
ANNISTON    71  88  69  86  71 /  40  50  30  50  30
BIRMINGHAM  72  90  70  89  71 /  30  50  20  50  30
TUSCALOOSA  72  91  70  90  72 /  40  40  20  40  30
CALERA      72  87  69  88  70 /  40  50  20  50  30
AUBURN      73  85  69  85  70 /  50  70  50  50  50
MONTGOMERY  74  90  72  86  72 /  50  60  40  60  40
TROY        72  87  71  84  72 /  50  70  50  60  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

58/14/58
Hazardous weather outlook, Aug 30, 12:02 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT THU AUG 30 2007

ALZ011>015-017>050-310300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
ALABAMA THIS AFTERNOON...MORE NUMEROUS SOUTH OF LINE FROM
TUSCALOOSA...TO ALABASTER...TO ANNISTON. A FEW OF THE STORMS
WILL LIKELY BECOME STRONG BETWEEN 2 PM AND 8 PM...PRODUCING
GUSTY WINDS OF 25 TO 35 MPH...VERY HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH
DAY. THERE IS A CHANCE SOME STORMS COULD BECOME STRONG...WITH
GUSTY WINDS AND LOCALLY HEAVY RAINFALL THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 30, 1:12 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT THU AUG 30 2007

ALZ041-044-302000-
AUTAUGA-MONTGOMERY-
212 PM CDT THU AUG 30 2007

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND MONTGOMERY COUNTIES
UNTIL 300 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRATTVILLE...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PRATTVILLE.
  HUNTER.
  MAXWELL AIR FORCE BASE.
  MONTGOMERY.
  HOPE HULL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 30, 1:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT THU AUG 30 2007

ALZ042-302015-
LOWNDES-
245 PM CDT THU AUG 30 2007

...SIGNIFICANT WEATHER ALERT FOR LOWNDES COUNTY UNTIL 315 PM CDT...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE HALL...OR 7 MILES WEST OF
LOWNDESBORO...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITE HALL.
  LOWNDESBORO.
  MOSSES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
August 30, 2:20 PM CST
Where
Lowndes County, 1.3 mi NNE of Petronia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.288, -86.793

Large tree limbs were blown down, near the intersection of US-80 and County Road 9, near the Benton community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57209.